Hail, Toole
- When
- July 28, 12:50 PM MST to 1:10 PM MST
- Where
- Toole County, 10 mi S of Devon
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.325, -111.480
Ping pong ball sized hail, measuring 1.50 inches, was reported 10 miles S of Devon.
Severe storm over Toole County generated multiple instances of severe criteria hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Severe storm over Toole County generated multiple instances of severe criteria hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 28, 10:20 AM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1120 AM MDT SAT JUL 28 2012 UPDATED AVIATION SECTION .UPDATE... MOSTLY CLEAR SKIES ACROSS THE REGION THIS MORNING WITH ONLY AREA OF NOTE BEING SOME SHOWERS OVER CENTRAL TETON/PONDERA COUNTIES HEADING TO THE EAST-NORTHEAST. CURRENT RADAR IMAGERY SHOWS THESE SHOWERS AS QUITE WEAK BUT THEY ARE MOVING INTO SLIGHTLY UNSTABLE AIR SO THERE IS A SLIGHT CHANCE ONE OR TWO OF THE CELLS COULD BECOME STRONG ENOUGH TO PRODUCE SOME LIGHTNING/THUNDER OVER THE NEXT FEW HOURS. THUS HAVE KEPT MINIMAL CHANCES OF PRECIP OVER WESTERN PORTIONS OF THE HILINE THRU NOON WHILE REMOVING ANY MENTION OF PRECIP FOR THE REST OF CENTRAL/SOUTHWEST MT. REST OF FORECAST IN GOOD SHAPE...STILL ON TRACK FOR HIGHS TO REACH THE LOW-MID 90S THIS AFTN OVER THE VALLEYS/PLAINS. WARANAUSKAS && .DISCUSSION... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO EXPAND NORTH AND WEST OVER THE INTERIOR WESTERN U.S. THROUGH EARLY NEXT WEEK...PRODUCING GRADUAL WARMING AND DRYING OVER THE NORTHERN ROCKIES. AN UPPER LEVEL TROUGH ALONG THE WEST COAST CONTINUES TO EJECT WEAK DISTURBANCES UP AND OVER THE RIDGE WITH ONE OF THESE SHORTWAVES LIFTING UP INTO SW CANADA THIS MORNING. SOME TRAILING ENERGY FROM THIS FEATURE COULD PRODUCE A FEW ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING OVER NORTH CENTRAL MT. MORE SUBTLE ENERGY MOVES UP AND OVER THE RIDGE THIS AFTERNOON AND EVENING...AIDING IN THE DEVELOPMENT OF WIDELY SCATTERED THUNDERSTORMS WITH BEST CHANCES OVER SW MT. THIS PATTERN CONTINUES SUNDAY AND MONDAY WITH ISOLATED DIURNAL THUNDERSTORM ACTIVITY. MAIN THREAT FROM CONVECTION OVER THE NEXT SEVERAL DAYS WILL BE GUSTY WINDS AS THE LOWER LEVELS WARM AND DRY...HOWEVER A FEW ISOLATED STRONGER CELLS WITH BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE. HOENISCH MONDAY NIGHT THROUGH SATURDAY...AN UPPER RIDGE MAINTAINS ITS PRESENCE OVER THE AREA TO START THE MEDIUM RANGE PERIOD BUT GETS FLATTENED BY WEDNESDAY AS A SERIES OF UPPER DISTURBANCES MOVES ACROSS SOUTHERN CANADA. DRY AND WARM CONDITIONS WILL RESULT TUESDAY AND WEDNESDAY. THE FLOW ALOFT BEGINS TO TURN CYCLONIC ON THURSDAY AS AN UPPER TROF MOVES TO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS WILL BE MOSTLY CONFINED TO ALONG THE CONTINENTAL DIVIDE. FRIDAY WILL SEE THE UPPER TROF BEGIN TO DROP SOUTH OUT OF CANADA AND DRAG A SURFACE COLD FRONT ACROSS THE AREA. TEMPERATURES WILL COOL DOWN FROM THE PERSISTENT 90 DEGREES OF THE PAST WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO ACCOMPANY THE COLD FRONTAL PASSAGE. MODELS DIFFER ON THEIR SOLUTION FOR SATURDAY WITH THE EUROPEAN MODEL MOVING THE UPPER TROF QUICKLY OUT OF THE AREA WHILE THE GFS KEEPS IT IN PLACE OVER MONTANA. WILL LEAN TOWARD THE MORE PROGRESSIVE EUROPEAN SOLUTION WHICH REBUILDS THE UPPER RIDGE IN THE WAKE OF THE TROF PASSAGE. THIS WOULD SEEM A LOGICAL SOLUTION GIVEN THE TIME OF YEAR. AT ANY RATE...TEMPERATURES OVER THE WEEKEND WILL OFFER A BRIEF RESPITE FROM THE RECENT HEAT. AFTERNOON READINGS WILL REMAIN ABOVE SEASONAL AVERAGES TO START THE WEEK BUT WILL DROP TO BELOW SEASONAL AVERAGES BY SATURDAY. && .AVIATION... UPDATED 1720Z. MOSTLY SUNNY SKIES WILL GIVE WAY TO SCATTERED CLOUDS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AS WEAK DISTURBANCES CONTINUE TO MOVE TROUGH THE AREA. ONE AREA OF STORMS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND PUSH EAST INTO THE PLAINS AFTER 20Z... POSSIBLY AFFECTING KCTB AND KGTF. OTHER THUNDERSTORMS WILL FORM OVER SOUTHWEST MONTANA LATE IN THE AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE IN SOUTHWEST AND CENTRAL MONTANA. MVFR AND IFR CONDITIONS WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS...MAINLY DUE TO VISIBILITY IN HEAVY RAIN. THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING FOR MOST LOCATIONS...BUT WILL LINGER OVER THE MOUNTAIN AREAS OF CENTRAL MONTANA UNTIL LATE TONIGHT. LANGLIEB && .PRELIMINARY POINT TEMPS/POPS... GTF 93 56 93 58 / 20 20 10 10 CTB 87 50 88 52 / 10 10 10 10 HLN 91 58 94 58 / 20 30 10 20 BZN 91 52 92 51 / 20 30 20 20 WEY 81 42 84 42 / 20 20 10 10 DLN 87 52 91 52 / 20 20 20 10 HVR 95 55 93 56 / 20 20 0 10 LWT 89 55 89 55 / 30 40 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOENISCH LONG TERM...EMANUEL AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 408 AM MDT SAT JUL 28 2012 MTZ008>015-044>055-291200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 408 AM MDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Great Falls radar (KTFX), 97 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
2 hail. Local standard time, as filed.
Ping pong ball sized hail, measuring 1.50 inches, was reported 10 miles S of Devon.
Thunderstorm generated golf ball sized hail, measuring 1.75 inches, 12 miles E of Ledger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398272, 398275.